Skip to Content

Overdose

General Information

Taking more than the recommended amount of a drug – overdosing – puts a toxic level of the drug in your body. Drug overdoses can be intentional or accidental. While most people think that drug overdosing just happens with illegal drugs, it’s possible with just about any kind, including over-the-counter medicines.

Overdoses are a leading cause of death for Americans between ages 35 and 54. Risk factors increasing the likelihood of overdose include:

  • Heavy drug use over a short period of time
  • Mixing or combining different kinds of drugs and alcohol
  • Injection drug use
  • Depression and other mental health issues
  • History of overdose
  • Using drugs or drinking alcohol alone

Symptoms

The signs of a drug OD can vary and depend on what drugs were taken. Look for these drug overdose symptoms:

  • Stimulants (uppers) – fast breathing, high heart rate and agitation
  • Narcotics and depressants (downers) – extreme drowsiness, breathing problems and unconsciousness
  • Hallucinogens – behavioral and mental changes such as paranoia, aggression and hallucinations
  • Marijuana – impaired motor skills
  • Legal prescriptions and over-the-counter drugs – create serious side effects when they reach toxic levels
  • Vomiting
  • Tremors
  • Seizures

Treatment

If you are with someone who has overdosed, call 911 and follow these tips until help arrives:

  • Stay with the person.
  • Try to determine what substance the person took.
  • Keep the person calm and comfortable.
  • Prevent them from taking more drugs.
  • Don’t endanger yourself if the person is aggressive or out of control.
  • If the person is unconscious, check their breathing and pulse. Perform cardiopulmonary resuscitation (CPR) if necessary until medical personnel arrive.

Emergency Medical Services (EMS) is in constant contact with Goshen Hospital Emergency Department, so we are prepared for your arrival. Our board certified emergency providers can quickly provide treatment to flush the toxins out of the body and prevent other complications.

How we treat drug overdose at our emergency room depends on the type of drugs and the person’s symptoms. We perform tests to gather more information and provide treatments that help flush the toxins from the body and support breathing.

Any trip to the emergency room can be scary. Our staff works together to deliver our patients compassionate care and clinical expertise.

Are you a new or existing patient?